Hail, Chautauqua
- When
- August 9, 6:12 PM EST
- Where
- Chautauqua County, 1.68 mi ENE of Lily Dale
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $15,000
- Reported by
- Public
- Coordinates
- 42.360, -79.290
An unseasonably strong upper level closed low and its associated pool of very cold air aloft dropped southeast across the eastern Great Lakes. Thunderstorms that developed during the afternoon were enhance by the Lake Erie lake breeze and produced hail up to three-quarter inch in diameter near Lancaster, Erie County, and Cassadaga, Chautauqua County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
An unseasonably strong upper level closed low and its associated pool of very cold air aloft dropped southeast across the eastern Great Lakes. Thunderstorms that developed during the afternoon were enhance by the Lake Erie lake breeze and produced hail up to three-quarter inch in diameter near Lancaster, Erie County, and Cassadaga, Chautauqua County. A 40-year-old man was slightly injured when he was struck by lightning in the Town of Chautauqua.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 9, 5:11 PM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 611 PM EDT SAT AUG 9 2008 .SYNOPSIS... A LOW PRESSURE SYSTEM OVER THE CENTRAL GREAT LAKES AND ITS ASSOCIATED COLD FRONT WILL DROP SOUTHEAST INTO WESTERN NEW YORK TONIGHT AND SUNDAY...BRINGING MORE UNSETTLED WEATHER BACK INTO THE REGION. A FEW MORE SHOWERS AND THUNDERSTORMS ARE FORECAST TO LINGER INTO MONDAY AND MONDAY NIGHT AS THIS SYSTEM MOVES EAST INTO NEW ENGLAND...THEN HIGH PRESSURE IS EXPECTED TO BRING A RETURN TO DRIER AND QUIETER WEATHER FOR TUESDAY. && .NEAR TERM /THROUGH SUNDAY/... A VERY ACTIVE NIGHT IS AHEAD FOR WESTERN NEW YORK...AS WIDESPREAD SHOWERS AND THUNDERSTORMS OVER SOUTHERN ONTARIO AND WESTERN LAKE ONTARIO WILL PIVOT ACROSS OUR REGION. AS OF 22Z (6 PM)...THE STRONGER STORMS ALONG THE LEADING EDGE OF THE PCPN WERE MOVING TO THE EAST-NORTHEAST...AND THUS STAYING JUST ON THE NORTHERN FRINGES OF OUR FORECAST AREA. AS THE EVENING PROGRESSES THOUGH...THE LARGE OUT OF SEASON UPPER LEVEL STORM CENTERED OVER THE SOO WILL DROP TO THE SOUTHEAST ACROSS LAKE HURON AND GEORGIAN BAY. THE CORRESPONDING AREA OF PCPN OVER SOUTHERN ONTARIO WILL THEN SETTLE OVER OUR REGION. HAVE RAISED POPS TO 100 FOR THE VAST MAJORITY OF THE REGION FOR TONIGHT...AND WHILE THERE WILL BE THE RISK OF STRONG TO SEVERE THUNDERSTORMS...WE BELIEVE THAT THERE MAY BE A GREATER POTENTIAL FOR HEAVY RAINS. THE LOCALLY RUN MESOSCALE WRF MODELS ARE IN STRONG AGREEMENT OF HEAVY PCPN COMING FROM THE APPROACHING AREA OF SHRA/TSRA...WITH AMOUNTS OF ONE TO AS MUCH AS TWO INCHES POSSIBLE. THE BULK OF THE ACTIVITY WILL OCCUR OVER THE FAR WESTERN COUNTIES BETWEEN 03 AND 07Z...OVER THE FINGER LAKES REGION BETWEEN 05 AND 09Z AND EAST OF LAKE ONTARIO BETWEEN 09 AND 14Z. THE HIGHER QPF IS ALSO SUGGESTED BY THE 18Z OPERATIONAL NAM/WRF...AND HAVE USED THIS TO RE-POPULATE THE GRIDS (THEREBY ADJUSTING QPF FORECAST). THE UPDATED GRIDS AND WORDED PRODUCTS ARE ON THE STREET. A NEW HWO HAS BEEN ISSUED AS WELL. AS FOR SEVERE POTENTIAL...INSTABILITY IS LIMITED WITH LOW DEW PTS AND WIND FIELDS ARE NOT IMPRESSIVE..BUT COLD POOL WILL LOWER FREEZING LEVELS DRAMATICALLY SO THERE IS POTENTIAL FOR HAIL. MODELS ALL SHOW A DRY SLOT PIVOTING INTO WESTERN AREAS TOWARD DAYBREAK SO WILL LOWER POPS SIGNIFICANTLY...BUT STILL HOLD THEM IN LOW CHC CATEGORY. ON SUNDAY...MODELS IN BETTER AGREEMENT NOW IN DROPPING UPPER LOW ACROSS SRN ONTARIO TO ERN LK ERIE BY AFTERNOON AND THEN DOWN INTO NRN PA SUN EVENING. SFC FEATURE IS A BIT FURTHER EAST...BUT NOT BY MUCH...CROSSING FAR WRN NY DURING THE DAY. THIS WILL PLAY HAVOC WITH OUR WIND FIELDS AND RAINFALL POTENTIAL. FOR NOW...WILL CONTINUE WITH DRY SLOT SCENARIO INTO CNTRL NY BY EARLY AFTERNOON...THEN CLOSING OFF. IN WEST...A FAIRLY DRY MORNING WILL GIVE WAY TO INCR POPS AGAIN IN AFTERNOON AS WRAPAROUND PIVOTS AROUND THE LOW AS IT PULLS EAST AND SOUTH. WETTEST PERIOD NR LK ERIE MAY ACTUALLY BE LATER SUN AFTERNOON AND EVENING. AS FOR WINDS...WILL PLAY THEM SOUTHWEST AND WEST NR LK ERIE AND FAR WRN LK ONTARIO...BUT L/V TO EASTERLY FOR AWHILE ACROSS E LK ONTARIO ZONES. THEY SHOULD BE QUITE LIGHT THOUGH AS WELL BE NEAR CENTER OF ENTIRE SYSTEM AND NOT THE PERIPHERY WHERE WINDS WOULD BE STRONGER. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... DURING THE SHORT TERM PERIOD...THE CLOSED UPPER LOW WILL DRIFT FROM A POSITION NEAR BUFFALO SUNDAY EARLY EVENING TO THE BINGHAMTON AREA DURING THE COURSE OF SUNDAY NIGHT...BEFORE MOVING ON TO NEW ENGLAND ON MONDAY AND THE EVENTUALLY MAINE COAST MONDAY NIGHT. WITH THE LOSS OF DAYTIME HEATING SUNDAY NIGHT...EXPECT THAT SUNDAY AFTERNOONS WIDESPREAD DIURNALLY-DRIVEN CONVECTION WILL GRADUALLY WEAKEN AND BECOME MORE SCATTERED WITH TIME...THOUGH IT WILL LIKELY NOT SHUT OFF COMPLETELY WITH THE CORE OF THE UPPER LOW AND ASSOCIATED COLD POOL SLOWLY WORKING ACROSS THE AREA. AT THIS POINT...HAVE ELECTED TO KEEP THINGS SIMPLE IN THE FORECAST WITH BROADBRUSH LIKELY POPS EARLY IN THE EVENING...GRADUALLY TAPERING DOWN TO THE CHANCE/SCATTERED RANGE DURING THE REMAINDER OF THE NIGHT. WHILE THERE IS AT LEAST SOME POTENTIAL FOR SOME LAKE ENHANCEMENT TO SET UP BEHIND THE LOW LATER SUNDAY NIGHT...THERE REMAINS CONSIDERABLE UNCERTAINTY WITH RESPECT TO THE EXACT TRACK OF THE LOW...AND EXACTLY HOW THE LOW LEVEL WIND FIELDS WILL EVOLVE BEHIND ITS PASSAGE. WITH AT LEAST SOME DOUBT IN MY MIND AS TO WHETHER A SUFFICIENTLY ALIGNED FLOW TO SUPPORT LAKE EFFECT WILL DEVELOP...HAVE OPTED TO NOT INDICATE ANY AREAS OF LAKE ENHANCEMENT IN THE FORECAST AT THIS TIME. DURING MONDAY...WILL LEAVE A CHANCE OF CONVECTION IN THE FORECAST AS MOISTURE CONTINUES TO WRAP AROUND THE SLOW MOVING CLOSED LOW...WITH THE HIGHEST POPS FOUND ACROSS THE NORTH COUNTRY...WHICH WILL BE SUBJECT TO ANOTHER VORTICITY LOBE WRAPPING AROUND THE BACK SIDE OF THE LOW CENTER. AS THE UPPER LOW PULLS FURTHER AWAY FROM OUR REGION MONDAY NIGHT...WILL FINALLY DROP POPS BELOW THE CHANCE THRESHOLD FROM SOUTHWEST TO NORTHEAST AS FORCING WEAKENS...AND LOW LEVEL RIDGING/DRIER AIR BEGINS BUILDING IN FROM THE CENTRAL GREAT LAKES. TEMPERATURES THROUGH THE PERIOD WILL REMAIN BELOW NORMAL DUE TO THE INFLUENCE OF THE UPPER LOW AND COLD POOL...WITH 850 MB TEMPS OF +9C OR SO ONLY SUPPORTING HIGHS IN THE LOWER 70S ON MONDAY. && .LONG TERM /TUESDAY THROUGH SATURDAY/... IN GENERAL...THE EXTENDED PORTION OF THE FORECAST WILL CONTINUE TO FEATURE LARGE-SCALE UPPER RIDGING ACROSS THE WESTERN PART OF NORTH AMERICA...WITH A DOWNSTREAM TROUGH REMAINING IN PLACE ACROSS THE EAST. AS A RESULT...WE SHOULD CONTINUE TO SEE TEMPERATURES AVERAGING A BIT BELOW NORMAL DURING THIS PERIOD...ALONG WITH PERIODIC CHANCES FOR CONVECTION. IN TERMS OF PRECIPITATION CHANCES...EXPECT DRY CONDITIONS ON TUESDAY AS HIGH PRESSURE RIDGES IN FROM THE CENTRAL GREAT LAKES. THIS WILL THEN BE FOLLOWED BY A RENEWED THREAT OF MORE SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY AS ANOTHER CLOSED UPPER LEVEL LOW DIGS SOUTHEAST ACROSS THE GREAT LAKES AND NORTHEAST. THE BEST CHANCES FOR PRECIPITATION NOW APPEAR TO BE ON THURSDAY AND FRIDAY...WHEN THE CORE OF THIS SYSTEM IS EXPECTED TO PASS ACROSS THE FORECAST AREA. THIS SHOULD FOLLOWED BY A RETURN TO DRIER WEATHER ON SATURDAY AS THE LOW PULLS OUT ACROSS NEW ENGLAND...AND SURFACE BASED RIDGING BUILDS EAST ACROSS THE GREAT LAKES IN ITS WAKE. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... VFR CONDITIONS WILL PREVAIL AREAWIDE INTO THE EARLY EVENING...BUT WILL INSERT A TEMPO GROUP FOR THUNDERSTORMS FOR A FEW HOURS...BEGINNING AT 00Z-01Z AT KBUF/KIAG...03Z AT KROC...AND 08Z AT KART TERMINALS. CONDITIONS MAY LOWER TO MVFR/IFR BRIEFLY IN THE STORMS. THEY SHOULD IMPROVE TO LOW VFR CIGS...3-4 K FT LATER TONIGHT AND SUNDAY IN THE WAKE OF THE FRONT. OUTLOOK... MONDAY...VFR/LOCALLY MVFR IN SCATTERED SHOWERS/THUNDERSTORMS. TUESDAY THROUGH THURSDAY...GENERALLY VFR. && .MARINE... MODERATE SOUTHWEST WINDS WILL BECOME LOCALLY GUSTY IN THUNDERSTORMS AS THEY CROSS THE REGION TONIGHT...THEN WILL BECOME LIGHT ON SUNDAY AS LOW PRESSURE PASSES SOUTHEAST ACROSS WESTERN LAKE ONTARIO INTO WESTERN NEW YORK. WINDS WILL TEND SOUTHWEST AND WEST ON THE LAKE ERIE AND WESTERN LAKE ONTARIO WATERS...BUT BE VARIABLE OR BACK TO EASTERLY OVER EASTERN LAKE ONTARIO DURING SUNDAY. AS THE LOW CROSSES THE AREA SUNDAY NIGHT AND MONDAY...GENERALLY LIGHT WINDS WILL FRESHEN AND TEND NORTHWESTERLY IN ITS WAKE...THOUGH WINDS AND WAVES ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA AT THIS TIME. WATERSPOUTS WILL ALSO BECOME A DISTINCT POSSIBILITY ONCE AGAIN LATER TONIGHT AND SUNDAY AS A COLD POOL ALOFT OVERSPREADS THE AREA...AND WILL LIKELY REMAIN SO THROUGH SUNDAY NIGHT AND MONDAY MORNING. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...JJR NEAR TERM...RSH/SFM SHORT TERM...JJR LONG TERM...JJR AVIATION...SFM MARINE...JJR/SFM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 558 PM EDT SAT AUG 9 2008 NYZ001>003-010>013-019>021-085-101200- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON- CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 558 PM EDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY TONIGHT. DAMAGING WIND GUSTS AND HAIL ARE POSSIBLE. WHILE THERE WILL BE THE RISK OF SEVERE WEATHER FROM THE THUNDERSTORMS...THERE MAY BE A GREATER RISK FOR HEAVY RAIN. THE AREA OF SHOWERS AND THUNDERSTORMS THAT WILL MOVE THROUGH THE REGION WILL BE SLOW MOVING...AND WILL CERTAINLY HAVE THE POTENTIAL TO PRODUCE RAINFALL IN EXCESS OF ONE INCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-101200- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 558 PM EDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. STRONG WINDS AND HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ004>008-014-101200- WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-ONTARIO- 558 PM EDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT THUNDERSTORMS WILL CROSS THE AREA AFTER MIDNIGHT TONIGHT. A FEW OF THEM MAY BE STRONG WITH GUSTY WIND AND HAIL. WHILE THERE WILL BE THE RISK OF STRONG THUNDERSTORMS...THERE MAY BE A GREATER RISK FOR HEAVY RAIN. THE AREA OF SHOWERS AND THUNDERSTORMS THAT WILL MOVE THROUGH THE REGION WILL BE SLOW MOVING...AND WILL CERTAINLY HAVE THE POTENTIAL TO PRODUCE RAINFALL IN EXCESS OF ONE INCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF RSH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 452 PM EDT SAT AUG 9 2008 NYZ001-002-092145- NIAGARA NY-ORLEANS NY- 452 PM EDT SAT AUG 9 2008 ...STRONG STORMS TO STAY OFF THE LAKE ONTARIO SHORELINE... AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN. THESE STORMS WERE LINED UP FROM ABOUT HAMILTON ONTARIO...TO JUST OFF THE NIAGARA AND ORLEANS COUNTIES LAKE SHORES. WHILE SKIES MAY BE VERY THREATENING TO THE NORTH DURING THE NEXT HOUR OR TWO...THE BULK OF THE ACTIVITY WILL REMAIN OFF SHORE. THE NORTHERNMOST SECTIONS OF NIAGARA AND ORLEANS COUNTIES WILL BE ON THE FRINGES OF THE LIGHT TO MODERATE SHOWERS. ADDITIONAL SHOWERS AND THUNDERSTORMS FOUND OVER SOUTHERN ONTARIO WILL AFFECT THE AREA THOUGH AFTER ABOUT 7 PM EDT. RSH
The Buffalo radar (KBUF), 80 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
2 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133784, 133785, 133787, 133790.